Translate Here

Search By Google

Search This Blog

Share This With Your Friends

Saturday, February 26, 2011

RAYNAUD'S PHENOMENON

This is an intense vasospasm of peripheral arteries. On exposure to cold the fingers (and less commonly the toes) becomes initially very pale from vasoconstriction.
This is followed by cyanosis secondary to the poor blood flow. Eventually when the blood flow returns there is redness and discomfort. When the phenomenon occurs without other associated illness or precipitating cause it is called Raynaud's disease. This occurs more frequently in women than in men, an dis common, affecting about 5% of the population.
Causes of Raynaud's phenomenon:
  • Idiopathic
  • Drugs-beta blockers, Ergotsmine and derivatives
  • Occupational exposure to vibrating tools
  • Occupational exposure to cold
  • Scleroderma / systemic sclerosis
  • Cryoglobulinemia
  • CRST syndrome ( Calcinosis, Raynaud's, Sclerodactyly,Telangiectasia)
Management
Patients should stop smoking, and vasoconstrictor drugs or beta blockers should be withdrawn. Cold exposure should be avoided. Nifedipine (5-10mg t.i.d) is sometimes helpful. Severe cold injury causes occlusion of peripheral arterioles while leaving large vessels patent. Initially the limb or digits are white and anaesthetic; as warming occurs they become dusky and painful. Vasodilators are unhelpful and analgesia with conservative treatment is best . Amputation is sometimes necessary, but should be delayed until there is clear demarcation of dead tissue.




No comments:

Post a Comment

If it is helpfull to Please Like This

Google+ Badge